Flood, Cabell
- When
- November 19, 6:00 AM EST to November 20, 5:00 AM EST
- Where
- Cabell forecast zone
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.420, -82.242 (the zone’s center; the record gives no point)
2 inches fell from 2200E on the 18th through 1600E on the 19th. A strong inflow of moist air from the southeast, helped enhance these rains.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rains of 2 to 4.2 inches fell from 2200E on the 18th through 1600E on the 19th. A strong inflow of moist air from the southeast, helped enhance these rains. The heaviest rain was over the central and southern mountains, say from the Snowshoe region on through Richwood, Beckley, Mullens, and Elkhorn. Some of the preliminary rain totals were 4.2 inches at Snowshoe, 3.9 inches at Richwood, 3.7 inches at Elkhorn, 3.5 inches at Rosedale, 3.3 inches at Frost and Mullens, 3.1 inches at Webster Springs and Glenville, 2.9 inches at Oak Hill and Beckley. Vegetation was dormant for the upcoming winter, the ground saturated, and the waterways were still flowing above normal levels from the heavy rain the preceding week. As a result, runoff into streams and rivers during this second November event was rapid. At the least, counties experienced flooded roads and landslides from overflowing small streams during the daylight hours on the 19th. Several rivers exceeded flood stage late on the 19th on into the 20th. This second round of November flooding hit the counties of Nicholas, Fayette, Raleigh, Wyoming, and McDowell harder. The Cherry River flooded Richwood. On the river gauge on the Cranberry River, a crest of 11.9 feet was reported by the USGS. The flood of record at that gauge is 12.2 feet in July of 1954. Eleven residences were destroyed, 100 had major damage, and 200 dwellings saw minor damage in Nicholas County. One church had major damage. Richwood Junior High School had 3 to 4 feet of water inside. The principal said, "It was the worst thing I had ever seen in my life." Richwood High School had a foot of water in some sections. Some students were evacuated to City Hall. The water and sewer system in Richwood was damaged. In Fayette County, some 20 homes had major damage and Sugar Creek Road was impassable. In Raleigh County, 3 homes had major damage and roughly 300 homes and businesses had some minor damage. One empty school bus was destroyed when the operator drove into water along Route 3. On the Clear Fork of the Big Coal River, the crest above Whitesville was 22 feet, about 4 feet above bank full. In Wyoming County, 8 residences had major damage and about 200 sustained minor damage. In Mullens, 5 businesses were closed with major damage. In McDowell County, about 50 homes had minor damage, and roads were closed by slides. In Gilmer County, about 50 homes were damaged, some by small streams, and others by the Little Kanawha River. The Left Fork of Steer Creek caused minor damage to Normantown Elementary School. In Glenville, the Little Kanawha River crested at 30.4 feet near 0000E on the 20th. In Calhoun County, Arnoldsburg Elementary School had 8 inches of water inside. In Putnam County, about 20 homes had major damage, while some 60 others saw minor damage from flooding. In Pocahontas County, about 15 to 20 homes or businesses had minor damage. In Webster County, the upper Gauley River crested at 22.3 feet at Camden on Gauley. That is the highest stage since the 23.1 foot level in November of 1985.In Kanawha County, most of the flooding was the result of the Elk, Coal and Kanawha Rivers exceeding or reaching flood stage. Most of the damage was in the Clendenin vicinity from the Elk River. The crest at Queen Shoals was 23.3 feet, or over 4 feet above flood stage. The lower Coal River at Tornado crested near 29 feet, or 4 feet above flood stage. The Kanawha River crested in Charleston at its 30 foot flood stage around 0200E on the 20th. That's the first time since 1955, that flood stage in Charleston has been obtained. All total about 40 residences and 2 businesses in Kanawha County had major damage. Around 1100E on the 19th, an 80 year old male from Dunlow drowned, after driving his vehicle into flood waters from Mill Creek. This occurred near Fort Gay in Wayne County. During the evening of the 19th, an 82 year old man from Switzer of Logan County fell into the swollen Island Creek and drowned. Apparently, he was out walking in the dark. His body was recovered on the 20th, about 3 miles down the stream. This second episode of flooding in November, caused several more counties to qualify for federal assistance. The major disaster was declared after the flood on the 12th into the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 19, 3:29 AM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 329 AM EST WED NOV 19 2003 ******************************************************************** 329 AM EST WED NOV 19 2003 TODAY AND TONIGHT... SYSTEM CLOSED OFF OVER WESTERN TENNESSEE VALLEY AT THIS TIME. MODELS NOW AGREE THIS BECOMES OPEN WAVE AS IT CROSSES AREA TODAY INTO TONIGHT...BEFORE CLOSING OFF TO THE EAST. SYSTEM SHOULD THUS BE PROGRESSIVE ENOUGH TO KEEP THE RAIN MOVING...AND DRY THE AREA OUT TONIGHT. RAINFALL AMOUNTS HAVE BEEN GREATER/FARTHER NORTH THAN MODEL FORECASTS THROUGH 00Z BUT CLOSER TO MODEL FORECASTS THROUGH 06Z...THE ETA BETTER THAN THE GFS DURING THE LATTER PERIOD. BEST DYNAMICS AND HEAVIEST RAINFALL AFFECTING THE AREA AT THIS TIME. STILL A BIT EARLY TO GAUGE HOW THE RIVERS ARE GOING TO RESPOND. NO COUNTY PROBLEMS TO REPORT JUST YET. CURRENT TIMING OF SYSTEM IS SUCH THAT WIDESPREAD RAINFALL EXITS THE AREA FIRST THING THIS MORNING. BUT AS OPEN WAVE TRAVERSES THE FORECAST AREA THIS AFTERNOON...WILL LIKELY SEE SHOWER BECOMING NUMEROUS...AND THUNDER IS POSSIBLE AS ATMOSPHERE BECOMES MARGINALLY UNSTABLE UNDER UPPER TROUGH...AS IS GOING ON BENEATH UPPER LOW AT THIS TIME. TWO OPPORTUNITIES FOR HIGHS ARE FIRST THING THIS MORNING JUST PRIOR TO PASSAGE OF INITIAL FRONT...AND AGAIN MIDDAY TO EARLY AFTERNOON JUST PRIOR TO PASSAGE OF SECONDARY COLD FRONT...DURING THE TIME OF MAXIMUM HEATING AND ASSOCIATED AFOREMENTIONED INSTABILITY. FOLLOWED HIGHER NUMBERS TODAY AND LOWER NUMBERS TONIGHT...NO CHANGE FROM PREVIOUS PACKAGE ON LOWS TONIGHT. LEANED LOW ON POPS WEST TODAY AS WIDESPREAD RAINFALL IS OR WILL BE OUT OF WESTERNMOST COUNTIES BY DAWN. ROLLED WITH LOWER POPS TONIGHT. THURSDAY ON... GFS WILL BE THE MODEL OF CHOICE THIS TIME PERIOD...HAS SHOWN TO BE MORE CONSISTENT WITH THIS WEATHER SYSTEM MOVING THE UPPER LEVEL LOW MORE TOWARDS VIRGINIA AND NOT SOUTH CAROLINA. ETA IS COMING MORE IN LINE. WILL TAKE OUT LINGERING PRECIP FOR THURSDAY THROUGH FRIDAY NIGHT. MODELS ARE PUSHING THE SYSTEM OUT...WITH LESS WRAP AROUND MOISTURE. TAKING A LOOK AT THE TIME-HEIGHTS OVER THE REGION SHOWS ONLY EXTREMELY SHALLOW MOISTURE REMAINING. EVEN ACROSS THE NORTHERN MOUNTAINS LOOKS LIKE CLOUDS TAKE A QUICK EXIT AFTER 18Z THURSDAY. AS A RESULT...DID DECREASE CLOUD COVER QUITE A BIT OVER THE FIRST SEVERAL PERIODS. ALSO RAISED AFTERNOON HIGHS ROUGHLY 2 DEGREES FRIDAY THROUGH THEN END OF THE FORECAST. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047. VA...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES VAZ003>004. KY...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. && TRM/KF ******************************************************************** 948 PM EST TUE NOV 18 2003 RAIN OVERSPREADING THE AREA ON SCHEDULE...OVER ONE HALF INCH IN SOME WESTERN COUNTIES ALREADY. OBSERVED QPF UPSTREAM HEAVIER FARTHER NORTH INTO KENTUCKY THAN GFS AND ETA DEPICTED. FRESHENED UP WORDING IN THE ZONES...GRIDS ON TRACK. ALSO WEIGHED HIGH WIND POTENTIAL. THESE SYSTEMS TEND NOT TO VERIFY WARNING CRITERIA SAVE PERHAPS AN ISOLATED REPORT...BUT WILL CONSIDER ADVISORY FOR NORTHERN MOUNTAINS OVER NEXT FEW HOURS. PBZ SOUNDING SHOWS 50KTS DOWN TO ABOUT 900MB. CLE VAD SHOWS 60KT AT 3KFT WHILE CRW ONLY SHOWS 40. THANKS PBZ FOR COORD ON THIS. TRM ******************************************************************** 252 PM EST TUE NOV 18 2003 TONIGHT THROUGH THURSDAY... HEAVY RAINFALL EVENT KNOCKING ON THE DOOR WITH BAND OF MODERATE TO HEAVY RAIN TAPPING INTO GULF MOISTURE AND EXTENDING FROM GULF COAST NORTH INTO GREAT LAKES. REGIONAL RADARS SHOWING ADDITIONAL DEVELOPMENT AHEAD OF AND FEEDING INTO THE HEAVY RAIN BAND ON MODERATE SOUTHERLY FLOW. STRONG DYNAMICS AND ASSOCIATED UPPER DIVERGENCE FROM RIGHT ENTRANCE REGION OF JET EXPECTED TO MOVE INTO REGION THIS EVENING AND OVERNIGHT. THIS COUPLED WITH AN 850H JET AROUND 50 TO 60 KTS FROM THE SOUTH WILL BRING HEAVY RAINS TO ALREADY SATURATED GROUNDS. FLOOD WATCH CURRENTLY UP AND WILL CONTINUE. BULK OF RAIN SHOULD PUSH INTO HTS-CRW AREA BETWEEN 9PM AND MIDNIGHT AND SLOWLY PUSH EAST OVERNIGHT. THERE IS MODEL DISAGREEMENT ON WHAT HAPPENS BEYOND TONIGHT AS GFS SHOWS AND OPEN WAVE EXITING TO THE NORTHEAST ON WEDNESDAY WHILE THE ETA/ECMWF/CANADIAN ARE SLOWER AND DEVELOP A CUTOFF LOW OVER NORTH CAROLINA BY WEDNESDAY AFTERNOON. THE ASSOCIATED SURFACE LOW THAT DEVELOPS LATE TONIGHT MOVES ALONG MOUNTAINS EARLY WEDNESDAY WHICH SHOULD BRING ANOTHER SLUG OF RAIN TO THE UPSLOPE REGIONS OF MOUNTAINS. OVERALL HAVE LEANED TOWARD THE ETA SOLUTION AND HPC DISCUSSIONS ALSO LEAN THIS WAY. THEREFORE HAVE LINGERED HIGH POPS LONGER DURING THE DAY WEDNESDAY INTO WEDNESDAY NIGHT...ESPECIALLY IN THE EAST AND THEN CONTINUE LOW CHANCE IN MOUNTAINS ON THURSDAY UNDER INFLUENCE OF UPPER LOW. TRENDED TEMPERATURES A LITTLE WARMER ON THURSDAY AS WELL. WINDS TONIGHT COULD BECOME PRETTY GUSTY AS 850H JET GETS GOING BUT HELD OFF ON ANY ADVISORIES AS TERRAIN SEEMS TO PREVENT STATIONS MEETING ADVISORY CRITERIA AND PROBABLY WILL ONLY SEE THIS IN HIGHEST ELEVATIONS. THURSDAY NIGHT THROUGH TUESDAY... PREFERRED SOLUTION IS FOR LOW TO BREAK FROM FLOW...SIT JUST TO OUR SOUTHEAST AND GRADUALLY FILL PER ETA AND ECMWF. NO REAL KICKER TO PUSH IT OUT SO JUST A GRADUAL DETERIORATION. AS A RESULT AM KEEPING THE CHANCE OF PRECIPITATION IN THE EASTERN PORTIONS OF FORECAST AREA INTO FRIDAY NIGHT. THE FLOW KEEPS A MILD PATTERN AFTER THIS SYSTEM AS IT BECOMES MORE OF A WEST TO EAST FLOW WITH WAVES PASSING TO THE NORTH. THIS SHOULD MEAN MONDAYS FRONTAL SYSTEM WILL MOVE QUICK AND NOT BE OF MUCH CONSEQUENCE. TEMPERATURES WILL ALSO NOT BE VERY COLD AS THE COLD AIR REMAINS IN CANADA. SO...HAVE MODERATED THE TEMPERATURES SATURDAY AND BEYOND FROM PREVIOUS FORECAST. AAR/HC ******************************************************************** 1035 AM EST TUE NOV 18 2003 MORNING UPDATE... HEAVY PRECIP EVENT STILL EXPECTED TO ARRIVE OVERNIGHT AS STRONG SYSTEM MOVING THROUGH MISSISSIPPI MOVES EAST. HAVE ADDED REMAINDER OF SOUTHEAST OHIO COUNTIES INTO FLOOD WATCH SO ENTIRE CWA IS COVERED. THINK POTENTIAL STILL EXISTS FOR SMALL STREAM FLOODING AND POTENTIALLY RIVER FLOODING ALONG HOCKING. MAIN PRECIP BAND SET UP NORTH TO SOUTH ALONG AND EAST OF MISSISSIPPI RIVER INTO MOST OF INDIANA AT THIS TIME. SOME SCATTERED SHOWERS HAVE BEEN POPPING UP AHEAD OF BAND BUT VERY SCATTERED IN NATURE. UPDATED GRIDS TO REFLECT A LITTLE SLOWER TIMING IN HOURLY GRIDS BUT CONTINUE WITH LIKELY AND CATEGORICAL POPS MAINLY OCCURRING LATE. HAVE ADJUSTED MAX TEMPS DOWN A FEW DEGREES IN UPSLOPE AREAS ON EASTERN SLOPES INCLUDING BKW AS THEY ARE SOCKED IN WITH LOW CLOUDS AND WILL NOT RISE TOO MUCH MORE. REMAINDER OF FORECAST LOOKS ON TRACK. HC ********************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-191600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A FLOOD WATCH REMAINS POSTED THROUGH 7 AM THURSDAY MORNING. RAINFALL AMOUNTS THROUGH 6:30 AM THIS MORNING HAVE BEEN GENERALLY AROUND AN INCH. A FEW LOCATIONS HAVE RECEIVED HIGHER AMOUNTS. WITH RAINFALL TOTALS AROUND 2 INCHES IN 12 TO 24 HOURS...WOULD BE ENOUGH TO BRING STREAMS TO BANKFULL ACROSS MANY AREAS. FLOOD WARNINGS HAVE BEEN POSTED THIS MORNING FOR MANY COUNTIES ACROSS WESTERN WEST VIRGINIA. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KF
The national radar mosaic for the moment the first event began.
28 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Wayne | 2003-11-19 | 80 | Male | Vehicle/Towed Trailer | Direct |
| Flood, Logan | 2003-11-19 | 82 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5330546, 5330547, 5330548, 5330549, 5330550, 5330551, 5330552, 5331520, 5331521, 5331522, 5331523, 5331524, 5331525, 5331526, 5331527, 5331531, 5331528, 5331529, 5331530, 5331532, 5331533, 5331534, 5331535, 5331536, 5331537, 5331538, 5331539, 5331540.